Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 8:07 PM MDT for Teton County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 8:07 PM MDT (02:07 UTC)
Expired
Aug 4, 2021, 8:30 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

County Teton County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3854 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS85 KTFX 050207
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
807 PM MDT Wed Aug 4 2021
 
MTZ048-050230-
Southern Rocky Mountain Front MT-
807 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Teton
County through 830 PM MDT...

At 806 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Choteau, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy 
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Pendroy and Bynum. 

This includes Highway 89 between mile markers 47 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4784 11269 4802 11275 4813 11226 4787 11218
TIME...MOT...LOC 0206Z 257DEG 21KT 4795 11262 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:58 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 4, 4:58 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
458 PM MDT Wed Aug 4 2021

...Updated Aviation Discussion...

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 7:53 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Wed Aug 4 2021

MTZ013-050-051-050230-
Chouteau MT-Fergus MT-Judith Basin MT-
753 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Judith
Basin, west central Fergus, south central Chouteau and eastern
Cascade Counties through 830 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm near
Geyser, or 20 miles northwest of Stanford, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stanford, Denton, Geyser, Coffee Creek, Raynesford and Windham.

This includes Highway 200 between mile markers 9 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4691 11025 4719 11078 4725 11079 4736 11070
      4736 11064 4743 11064 4750 11059 4737 10987
TIME...MOT...LOC 0153Z 290DEG 32KT 4732 11057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 7:55 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
755 PM MDT Wed Aug 4 2021

MTZ046-050245-
Eastern Pondera MT-
755 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southeastern Pondera
and northeastern Teton Counties through 845 PM MDT...

At 755 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conrad, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brady.

This includes Interstate 15 between mile markers 327 and 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4821 11152 4799 11150 4803 11198 4804 11203
      4805 11204 4815 11207
TIME...MOT...LOC 0155Z 270DEG 26KT 4809 11199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 7:56 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
756 PM MDT Wed Aug 4 2021

MTZ012-013-050230-
Chouteau MT-Cascade MT-
756 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of eastern Teton,
southwestern Chouteau and northeastern Cascade Counties through 830
PM MDT...

At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Black Eagle, or 17 miles north of Great Falls, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highwood, Carter, Floweree and Portage.

This includes Highway 87 between mile markers 10 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4775 11073 4750 11087 4769 11143 4770 11141
      4777 11141 4786 11136
TIME...MOT...LOC 0155Z 290DEG 32KT 4776 11130

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 8:03 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
803 PM MDT Wed Aug 4 2021

MTZ012-013-049-050230-
Chouteau MT-Cascade MT-Eastern Teton MT-
803 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central Teton,
west central Chouteau and north central Cascade Counties through 830
PM MDT...

At 803 PM MDT, Doppler radar was tracking a strong thunderstorm near
Power, or 24 miles east of Choteau, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dutton and Power.

This includes the following highways...
 Interstate 15 between mile markers 301 and 314.
 Highway 87 between mile markers 14 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4769 11176 4786 11178 4794 11118 4767 11115
TIME...MOT...LOC 0203Z 265DEG 28KT 4779 11165

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 8:06 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
806 PM MDT Wed Aug 4 2021

MTZ013-050245-
Chouteau MT-
806 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern Hill
and northeastern Chouteau Counties through 845 PM MDT...

At 805 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Big Sandy, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Sandy, Virgelle and Kenilworth.

This includes Highway 87 between mile markers 59 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4821 10980 4783 11012 4819 11073 4822 11070
      4822 11062 4831 11062 4831 11041
TIME...MOT...LOC 0205Z 297DEG 31KT 4818 11047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Aug 4, 8:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
807 PM MDT Wed Aug 4 2021

MTZ048-050230-
Southern Rocky Mountain Front MT-
807 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Teton
County through 830 PM MDT...

At 806 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Choteau, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendroy and Bynum.

This includes Highway 89 between mile markers 47 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4784 11269 4802 11275 4813 11226 4787 11218
TIME...MOT...LOC 0206Z 257DEG 21KT 4795 11262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXToole48 min
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 6:23 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 4, 6:30 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 4, 6:31 PM MDTSpecial Weather StatementTFXToole44 min
Aug 4, 6:36 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole24 min
Aug 4, 6:42 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 4, 6:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 6:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole35 min
Aug 4, 7:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 7:02 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 7:16 PM MDTSpecial Weather StatementTFXLiberty44 min
Aug 4, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Aug 4, 7:35 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 4, 7:40 PM MDTSpecial Weather StatementTFXChouteau50 min
Aug 4, 7:44 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 4, 7:48 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 4, 7:55 PM MDTSpecial Weather StatementTFXPondera50 min
Aug 4, 7:56 PM MDTSpecial Weather StatementTFXCascade34 min
Aug 4, 8:03 PM MDTSpecial Weather StatementTFXCascade27 min
Aug 4, 8:06 PM MDTSpecial Weather StatementTFXChouteau39 min
Aug 4, 8:09 PM MDTSpecial Weather StatementTFXGlacier51 min
Aug 4, 8:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 8:23 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:30 PM MDTSpecial Weather StatementTFXLiberty45 min
Aug 4, 8:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Aug 4, 8:37 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Aug 4, 8:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 4, 8:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXLiberty41 min
Aug 4, 8:52 PM MDTSpecial Weather StatementTFXFergus38 min
Aug 4, 8:53 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Aug 4, 9:40 PM MDTSpecial Weather StatementTFXToole65 min
Aug 5, 12:54 PM MDTSpecial Weather StatementTFXBeaverhead51 min
Aug 5, 1:22 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 5, 1:39 PM MDTSpecial Weather StatementTFXBeaverhead36 min
Aug 5, 2:31 PM MDTSpecial Weather StatementTFXMadison59 min
Aug 5, 2:54 PM MDTSpecial Weather StatementTFXMadison66 min
Aug 5, 3:45 PM MDTSpecial Weather StatementTFXDeer Lodge15 min
Aug 5, 3:46 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Aug 5, 4:07 PM MDTSpecial Weather StatementTFXGallatin, Jefferson38 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 5, 4:23 PM MDTSpecial Weather StatementTFXGallatin, Jefferson52 min
Aug 5, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 5:07 PM MDTSevere Thunderstorm WarningTFXLewis and Clark38 min
Aug 5, 5:13 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Aug 5, 5:35 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 5, 5:37 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 5, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.